Alert archive / New York / River Flood Warnings in 2024

River Flood Warning 3, NWS Buffalo, NY

January 27, 2024Erie County, Genesee County, New York

NWS Buffalo, NY issued this river flood warning at Jan 27, 2024, 2:26 PM EST for Erie County, Genesee County, New York. It took effect at Jan 27, 2024, 4:50 PM EST. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jan 27, 2024, 2:26 PM EST (19:26 UTC)
In effect from
Jan 27, 2024, 4:50 PM EST
Expired
Jan 27, 2024, 8:30 PM EST
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Erie County, NY, Genesee County, NY

The radar

The Buffalo radar (KBUF), 4 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ellicott Creek below Williamsville (WILN6). The gauge peaked at 7.96 ft at Jan 27, 2024, 5:00 PM EST.

actionminormoderate4681001/2701/2801/29
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04218518, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

351 
WGUS41 KBUF 271926
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
226 PM EST Sat Jan 27 2024

...The National Weather Service in Buffalo NY has issued a Flood 
Warning for the following rivers in New York...

  Ellicott Creek Near Williamsville affecting Genesee and Erie 
  Counties.



For the Ellicott Creek...including Williamsville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 230 AM EST.

&&

NYC029-037-280730-
/O.NEW.KBUF.FL.W.0003.240127T2150Z-240128T0805Z/
/WILN6.1.ER.240127T2150Z.240128T0000Z.240128T0204Z.NO/
226 PM EST Sat Jan 27 2024

...FLOOD WARNING IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Ellicott Creek near Williamsville.

* WHEN...Until late tonight.

* IMPACTS...At 8.0 feet, Flood stage, some flooding begins along 
  Aero Drive from Holtz to Transit Roads in Cheektowaga. Also some 
  flooding along the flood control project area in Amherst such as 
  the bike path and golf course. Minor flooding in Ellicott Creek 
  Park. Little or no overall damage.

* ADDITIONAL DETAILS...
  - At 2:16 PM EST Saturday the stage was 7.9 feet.
  - Bankfull stage is 8.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 8.1 feet this evening. It
    will then fall below flood stage late this evening.
  - Flood stage is 8.0 feet.
  - Flood History...This crest compares to a previous crest of
    8.1 feet on 03/15/2007.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4293 7875 4301 7889 4304 7889 4304 7875
      4295 7865 4293 7865


$$

Hitchcock
1 follow-up statement
424 
WGUS81 KBUF 280130
FLSBUF

Flood Statement
National Weather Service Buffalo NY
830 PM EST Sat Jan 27 2024

...The Flood Warning is cancelled for the following rivers in New 
York...

  Ellicott Creek Near Williamsville affecting Erie and Genesee 
  Counties.



NYC029-037-280230-
/O.CAN.KBUF.FL.W.0003.000000T0000Z-240128T0130Z/
/WILN6.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
830 PM EST Sat Jan 27 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Ellicott Creek Near Williamsville.

* ADDITIONAL DETAILS...
  - At 8:15 PM EST Saturday the stage was 7.9 feet.
  - Bankfull stage is 8.0 feet.
  - The river crested near flood stage earlier this evening and
    has since begun to fall. No further rises are expected at
    this time.
  - Forecast...The river is expected to fall to 4.3 feet by
    Monday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4293 7875 4301 7889 4304 7889 4304 7875
      4295 7865 4293 7865


$$

PP

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jan 27, 1:30 PM EST, 56 minutes earlier.

Area forecast discussion, Jan 27, 1:30 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
130 PM EST Sat Jan 27 2024

.SYNOPSIS...
Patchy fog, low clouds, and some patchy drizzle will continue
through this evening. Low pressure will then pass by just south of
the region late tonight through Sunday night, spreading a mix of
rain and wet snow into the region. Precipitation will be mainly rain
at the start, then gradually transition to wet snow Sunday, first
across higher elevations and last close to the lakes. The greater
accumulations will be found across the higher terrain of the
Southern Tier and western Finger Lakes, with slushy minor
accumulations for lower elevations. Leftover light snow showers
Monday morning will gradually end during the afternoon.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Some patchy drizzle and fog will continue this afternoon in spots,
otherwise abundant low stratus will last through tonight. The fog
may increase in coverage again this evening for awhile, but the fog
should finally improve for good by Sunday morning with increasing
northeast winds.

Our attention then turns to a robust southern stream closed low
which will move from the mid Mississippi Valley late today to the
Mid Atlantic by Sunday night. An associated surface low will take a
similar track, moving through the Ohio Valley tonight through Sunday
morning, then giving way to secondary coastal cyclogenesis over the
Delmarva on Sunday. The resulting coastal low will pass south of New
England Sunday night.

Moisture being transported northward of the low track will encounter
organized forcing for ascent in the right entrance region of a 120+
knot upper level jet, mid/upper level diffluence, and low/mid level
frontogenesis and deformation north of the mid level closed low
track. All of the forcing will line up to produce a solid area of
widespread precipitation developing from southwest to northeast late
tonight through Sunday across the entire region, with the possible
exception of near the Saint Lawrence River farther removed from
forcing and closer to a drier airmass across Quebec. Very marginal
surface and boundary layer temperatures will make ptype a challenge
in the forecast, along with potential snow accumulations.

Looking at the details, expect precipitation to spread into the
western Southern Tier tonight around or shortly after midnight,
reaching the south shore of Lake Ontario around daybreak Sunday.
Western and Central NY will then remain in a favorable location near
the pivot point of the warm conveyor/TROWAL airstream through all of
Sunday, supporting widespread precipitation. Sunday night the better
forcing breaks down and moves east as the secondary coastal low
moves out to sea.

As far as precipitation type goes, expect mainly rain at the start
overnight even across higher elevations. Very late tonight or early
Sunday morning cooling of the column from latent heat of melting and
evaporation should allow the high elevations of the Southern Tier
and western Finger Lakes to mix with wet snow, and then change to
all snow by mid to late morning. The change to wet snow will then
gradually progress to lower elevations through the day as the latent
heat of melting process and the start of weak cold advection
gradually lowers the melting layer. The lake plains should change to
mainly wet snow by mid afternoon.

Cold advection and increasing northerly upslope flow will still
support fairly widespread light snow with modest lake enhancement
and upslope enhancement south of the NYS Thruway. Precipitation
should change to all snow by evening even across lower elevations as
temperatures aloft continue to cool in cold advection in the
northwest flank of the system.

Snow accumulations will likely be highly dependent on elevation
given the marginal temperature structure through the bulk of this
event. The highest areas of the Southern Tier and western Finger
Lakes (above 1700ft MSL) may see as much as 4-6" Sunday through
Sunday night. This would include the ridges of Wyoming County, The
high spots in Allegany and northeast Cattaraugus counties, the
Brisol Hills in Ontario County, and the highest hills of southern
Livingston County near Springwater and Ossian. The footprint of
these greater accumulations will likely be quite small in each
county, with only 1-3" expected for lower elevations where much of
the population is located.

For the lower elevation lake plains, expect most areas to see 1-2
inches of slushy accumulation from Sunday afternoon through Sunday
night. Roads across the lower elevations including Buffalo and
Rochester will likely stay just wet through the day Sunday, but some
slushy/slick spots may develop Sunday night as air and pavement
temperatures fall.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Monday, airmass will be fairly dry, however the cool northerly
low level flow moving across the lakes will be just cold enough
to elicit some lake effect/enhanced snow showers south of the
lakes, along with some upslope snow showers across the favorable
north facing slopes. Any additional snowfall will be light and
diminish through the afternoon with high pressure building into
the area. This will lead to dry weather for Monday night as
well.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
During this period strong upper level ridging over the Rockies will
slowly drift eastward to the central CONUS...with a downright
impressive Omega Block pattern (HIGHLY unusual for mid-winter)
developing across North America later on in the week.

Our region will remain embedded within the deepening upper trough on
the eastern side of the developing Omega Block...and therefore
subject to the passage of a couple shortwaves/closed lows dropping
south-southeastward through the larger-scale trough. The various
medium range packages continue to exhibit some differences with the
track and timing of these features...but in general there is loose
agreement on an initial system dropping by to our south and west
later Tuesday through the first part of Wednesday...with a second
one then passing more or less directly overhead later Thursday
through Friday. In general have aimed a bit below NBM guidance for
PoPs with the first system given its more westerly track...and then
a bit above with the second system owing to its passage directly
overhead...though in both cases have confined PoPs in the slight
chance to lower-end chance range given the time frame and inherent
forecast uncertainty. Outside of these time periods...our weather
should be largely dry.

With respect to temperatures...these should actually still manage to
average out above normal through this period due to the absence of
any noteworthy colder air within the larger-scale trough...and could
in fact end up even a little milder than currently advertised. At
this point have aimed for highs primarily in the mid 30s to lower
40s...which is not too shabby for the end of January/start of
February.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Widespread low stratus and patchy fog will continue this afternoon
through much of tonight with widespread IFR CIGS and variable VSBY.
The fog has reached a relative minimum in areal coverage this
afternoon, but may expand in coverage again this evening with IFR
VSBY becoming more widespread in western NY.

Late tonight and Sunday low pressure will pass by just to the south
of the area. Widespread precipitation will move into the western
Southern Tier around or just after midnight, then move to near the
south shore of Lake Ontario by daybreak Sunday. Expect mostly rain
initially, then the higher elevations of the Southern Tier and
western Finger Lakes will change to wet snow Sunday morning. The
change to wet snow will then gradually progress to lower elevations
during the day.

CIGS will remain widespread IFR late tonight through Sunday. VSBY
will be quite variable given patchy fog and developing rain late
tonight and Sunday morning. Expect more widespread IFR VSBY Sunday
afternoon through the first half of Sunday night as precipitation
changes to snow.

Outlook...

Monday...MVFR/IFR in snow showers in the morning, improving to
VFR/MVFR in the afternoon.

Tuesday and Wednesday...Mainly VFR.

Thursday...VFR/MVFR with a chance of rain/snow showers.

&&

.MARINE...
Low pressure will track just south of the area through the Ohio
Valley Sunday morning, then give way to a secondary coastal low
Sunday afternoon off the Mid Atlantic. Northeast winds will increase
to the north of this system, bringing a period of Small Craft
Advisory conditions to the south shore of Lake Ontario and a portion
of Lake Erie Sunday through Sunday night. Elevated north winds will
last into Monday on the eastern portion of Lake Ontario, with light
winds returning Monday night.

&&

.HYDROLOGY...
All of the faster responding creeks and rivers have already
crested and are falling following the excessive runoff from rain
and snowmelt earlier in the week. A few of the slower
responding river stretches are still rising however.

Black Creek near Churchville will continue to rise this
afternoon and likely crest just above flood stage tonight before
receding on Sunday. Expect minor flooding along Black Creek in
and near Churchville.

Tonawanda Creek has crested at the upstream points including
Batavia, with the crest now working its way downstream along the
Erie/Niagara County border. This stretch is slow moving with a
very low gradient, and will continue to slowly rise through at
least Sunday or Sunday night at the gauge point near Rapids,
likely reaching flood stage. The river will remain high through
at least Monday before falling by Tuesday. A number of the
swampy/slow moving tributaries in the northern part of Amherst,
Clarence, and Newstead may also see low land flooding as water
backs up from the main channel on Tonawanda Creek. Expect the
typical side roads in this area to be closed due to flooding
over the next few days.

The Ellicott Creek near Williamsville will crest very close to
flood stage late this afternoon and this evening before falling
by Sunday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Dense Fog Advisory until 10 PM EST this evening for LEZ040-041.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...JM/TMA
LONG TERM...JJR
AVIATION...Hitchcock
MARINE...Hitchcock
HYDROLOGY...Hitchcock
Hazardous weather outlook, Jan 27, 4:34 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
434 AM EST Sat Jan 27 2024

NYZ010-280945-
Northern Erie-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A mix of rain and snow, changing to snow with some accumulations
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-021-280945-
Livingston-Ontario-Allegany-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Patchy dense fog is possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An accumulating snow is expected tonight through Sunday, before
tapering off Sunday night. There is the potential for several inches
of snow accumulation, especially across higher terrain. Snow covered
roads may cause slippery travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-280945-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An accumulating snow is expected tonight through Sunday, before
tapering off Sunday night. There is the potential for several inches
of snow accumulation, especially across higher terrain. Snow covered
roads may cause slippery travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-011-280945-
Niagara-Orleans-Genesee-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A mix of rain and snow, changing to snow with some accumulations
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-280945-
Monroe-Wayne-Northern Cayuga-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Patch dense fog possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-280945-
Oswego-Jefferson-Lewis-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Patchy dense fog possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-280945-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-280945-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-280945-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, Jan 27, 9:49 AM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
949 AM EST Sat Jan 27 2024

NYZ006>008-271800-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
949 AM EST Sat Jan 27 2024

...PATCHY FREEZING DRIZZLE THROUGH EARLY AFTERNOON...

Patchy freezing drizzle will continue through early afternoon,
mainly east of Interstate 81 where temperatures are near freezing.
Untreated surfaces may be icy from a combination of light freezing
drizzle and re-freezing of water already on the ground.

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 10:39 PM ESTDense Fog AdvisoryBUFCattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more11 hr
Jan 27, 4:27 AM ESTMarine Dense Fog AdvisoryBUF17 hr
Jan 27, 11:59 AM ESTRiver Flood WarningBUFGenesee, Monroe18 hr
Jan 27, 12:03 PM ESTRiver Flood WarningBUFErie, Niagara55 hr
Jan 27, 2:36 PM ESTWinter Weather AdvisoryBUFAllegany, Livingston, Ontario, Wyoming32 hr
Jan 27, 2:37 PM ESTSmall Craft AdvisoryBUF46 hr

Nearby

River Flood Warnings in New York, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.